Sir: Mirtazapine is a new antidepressant that exerts its effects through antagonism at central alpha2 receptors instead of through an uptake or enzyme inhibitor.1 Unlike tricyclic antidepressants and selective serotonin reuptake inhibitors (SSRIs), mirtazapine enhances central noradrenergic and serotonergic activity by acting as an antagonist at central presynaptic alpha2-adrenergic inhibitory autoreceptors and presynaptic alpha2 heteroreceptors.2 Mirtazapine is also a potent antagonist of serotonin 5-HT2 and 5-HT3 receptors, with minimal affinity for the 5-HT1 receptor, thus incurring minimal occurrence of serotonergic side effects. To our knowledge, no report has linked dystonia as a side effect of mirtazapine. Here, we report a case of dystonia that ensued after mirtazapine therapy for depression.
Case report. Mr. A, a 63-year-old man with a history of hypertension, type 2 diabetes mellitus, and heroin snorting, presented with acute onset of upper-extremity dystonia for 1 day. At presentation, examination revealed stable vital signs. The only positive findings were the visible slow, irregular, and myoclonic involuntary movements of his proximal upper extremities and neck and twitching of the pectoralis major muscles. His strength was 5/5 and symmetrical in all extremities. No sensory deficit or cerebellar signs were present. His deep tendon reflex was 2+ and symmetrical. A computed tomographic (CT) scan of Mr. A's head showed an old lacunar infarct. Magnetic resonance imaging (MRI) and magnetic resonance angiography of his head and neck were performed. The results were consistent with those of the CT scan. He was taking quinapril for hypertension, which was well controlled. Ten days prior to admission, Mr. A was started on mirtazapine, 15 mg p.o. q.d., by his psychiatrist for DSM-IV depression. At admission, complete blood count, electrolytes, renal, and liver function test results were within normal range. His last heroin use was 3 days prior to admission. A urine toxicology screen showed the presence of opiates and showed no trace of cocaine, amphetamine, phencyclidine, marijuana, and barbiturates. Mr. A did not take mirtazapine on the day of admission. After admission, mirtazapine was discontinued. On the second day, his symptoms slightly improved. Two days later, his symptoms completely resolved.
We implicate mirtazapine for the appearance of dystonia in this patient. The onset of dystonia after initiation of mirtazapine and prompt recovery after drug discontinuation led to the impression that it was a drug-induced phenomenon. Dystonia and akathisia may be mediated through the 5-HT2 receptors. 5-HT2 antagonists have been shown to have some activity to promote motor function in states of reduced dopamine release.2 Mirtazapine has been shown to be effective in treating resting tremor in patients with Parkinson's disease.3 Dystonias and akathisia have been reported with SSRIs.2 The mechanism involved was the stimulation of 5-HT2 receptors that induced an inhibitory action on dopamine release. However, mirtazapine is an intrinsic 5-HT2-receptor blocker. The mechanism of mirtazapine-induced dystonia is unclear. In our case, drug-drug interaction is unlikely; the patient is taking only an angiotensin-converting enzyme inhibitor, quinapril, for hypertension and insulin for diabetes mellitus. Drug interaction with mirtazapine mainly involves centrally acting drugs, such as clonidine.4 We cannot be certain that heroin influenced this reaction; therefore, we searched MEDLINE using the keywords heroin and dystonia. Only 1 case of generalized dystonia after first-time intranasal heroin abuse was reported.5 In that case, MRI of the brain demonstrated diffuse organic cerebral damage. In our case, the patient has a long history of intranasal heroin abuse. More importantly, MRI of the brain showed no acute process. So, we conclude that heroin is unlikely to be the cause of Mr. A's dystonia. Why he had only upper-extremity dystonia remains unclear. Recently, mirtazapine-induced restless legs syndrome has been reported.6 Dystonia is a rare side effect of mirtazapine, with an incidence of 1/100 to 1/1000.7 To our knowledge, no case report associating dystonia and mirtazapine has been published in the literature. Herein, we report a single case of dystonia that occurred after the introduction of mirtazapine, with rapid resolution after discontinuation of the drug. While an infrequent event, dystonia is a possible adverse effect of mirtazapine. Therefore, the risk of dystonia should be taken into consideration when initiating mirtazapine therapy.
The authors report no financial affiliation or other relationship relevant to this topic.
1. de Boer T. The pharmacologic profile of mirtazapine. J Clin Psychiatry 1996;57(suppl 4):19-25
2. Nutt D. Mirtazapine pharmacology in relation to adverse effects. Acta Psychiatr Scand 1997;391:31-37
3. Pact V, Giduz T. Mirtazapine treats resting tremor, essential tremor, and levodopa-induced dyskinesias. Neurology 1999;53:1154
4. Abo-Zena RA, Bobek MB, Dweik RA. Hypertensive urgency induced by an interaction of mirtazapine and clonidine. Pharmacotherapy 2000;20:476-478
5. Schoser BG, Groden C. Subacute onset of oculogyric crisis and generalized dystonia following intranasal administration of heroin. Addiction 1999;94:431-434
6. Bonin B, Vandel P, Kantelip JP. Mirtazapine and restless leg syndrome: a case report. Therapie 2000;55:655-656
7. Remeron (mirtazapine). Physicians' Desk Reference. Montvale, NJ: Medical Economics; 2001:2293
Rui Lu, M.D.
Adrian D. Hurley, M.D.
Mark Gourley, M.D.
Washington Hospital Center